Heavy Snow, Westmoreland
- When
- December 14, 10:00 AM EST to 4:00 PM EST
- Where
- Westmoreland forecast zone
- Reported by
- OFFICIAL NWS OBS.
The first lake effect snow of the season began late in the afternoon of the 13th. Laurel Mountain, Pleasantville, and East Hickory received 6 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
The first lake effect snow of the season began late in the afternoon of the 13th. Laurel Mountain, Pleasantville, and East Hickory received 6 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 14, 4:25 AM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EST TUE DEC 14 2004
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
RADAR AND SATELLITE DATA CONTINUE TO SHOW ELONGATED BANDS OF SNOW
SHOWERS OFF LAKES ERIE AND HURON AFFECTING NORTHWEST PA AND THE
APPALACHIAN MOUNTAINS. SEVERAL COUNTIES IN THOSE AREAS REPORTED
ABOUT 4 INCHES AT 3 AM. CANAAN VALLEY IN TUCKER CO WV GOT 8-12
INCHES. ETA FORECAST SOUNDINGS SHOW FAVORABLE TRAJECTORY AND
BOUNDARY LAYER DEPTH NEAR 7 KFT INTO EARLY AFTERNOON. SO THERE CAN
BE ADDED ACCUMULATIONS OF 2 TO 4 INCHES FOR THE PREVIOUSLY
MENTIONED AREAS...WHERE MOST OTHER SPOTS WILL GET ANOTHER INCH AT
MOST. EXPECT THE SNOW SHOWERS TO DECREASE THIS AFTERNOON AND
EVENING. EXPECT MAINLY FLURRIES TOINGHT.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
LATEST GFS MODEL SHOWS UPPER JET FLOW CONTINUING FROM THE
NORTHWEST INTO THE WEEKEND...WITH THE NEXT LOW PRESSURE-COLD
FRONTAL SYSTEM MOVING THROUGH ABOUT FRIDAY AND A SECOND MORE
COMPLEX SYSTEM AFFECTING THE UPPER OHIO VALLEY SUNDAY. THE GFS
SHOWS COASTAL DEVELOPMENT WITH THIS ONE. AFTER THAT...UPPER FLOW
BECOMES MORE WESTERLY NEXT WEEK. SO TEMPERATURES WILL BE COLDER
THAN NORMAL INTO EARLY NEXT WEEK WITH THE BEST PRECIPITATION
OPPORTUNITIES ON THE WEEKEND.
&&
.AVIATION...
AS COLD ADVECTION WITH NORTHWEST LOW LEVEL FLOW DIMINISHES THIS
AFTERNOON...EXPECT CURRENT MFVR CEILINGS TO SLOWLY IMPROVE THEN.
VISIBILITIES AND CEILINGS CAN GO IFR IN BANDS OF SNOW SHOWERS...
PARTICULARLY IN PLACES LIKE FKL DUJ AND LBE. NORTHWEST WINDS CAN
GUST TO 25-30 KTS TODAY...BUT THEN DIMINISH TONIGHT WITH THEN
GENERALLY VFR CONDITIONS EXPECTED.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ001 FROM 4 AM TUESDAY UNTIL 10 AM
TUESDAY.
OH...NONE.
PA...LAKE EFFECT SNOW WARNING FOR PAZ007-PAZ008-PAZ009 FROM 4 AM
TUESDAY UNTIL 10 AM TUESDAY.
...WINTER WEATHER ADVISORY FOR PAZ013-PAZ014-PAZ015-PAZ016-PAZ022
FROM 4 AM TUESDAY UNTIL 10 AM TUESDAY.
...WINTER STORM WARNING FOR PAZ023-PAZ030-PAZ032 FROM 4 AM
TUESDAY UNTIL 10 AM TUESDAY.
WV...WINTER STORM WARNING FOR WVZ023-WVZ041 FROM 4 AM TUESDAY UNTIL
10 AM TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 509 AM EST TUE DEC 14 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-151000- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 509 AM EST TUE DEC 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SNOW SHOWERS CAN ADD UP TO 4 MORE INCHES OF SNOW TO NORTHWEST PENNSYLVANIA NEAR INTERSTATE 80 AND TO APPALACHIAN MOUNTAIN RIDGE TOP LOCATIONS. SO A WINTER STORM WARNING...LAKE EFFECT SNOW WARNING...AND A WINTER WEATHER ADVISORY REMAIN IN EFFECT INTO MIDDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN LOCATIONS GETTING MORE THAN 2 NEW INCHES OF SNOW TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EST TUE DEC 14 2004 OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-022-141500- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH- COSHOCTON OH-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH- MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WASHINGTON PA-WETZEL WV- 518 AM EST TUE DEC 14 2004 ...SNOW SHOWER UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS SNOW SHOWERS CAN BRING ADDITIONAL SMALL ACCUMULATIONS OF SNOW TODAY. EVEN THE SNOW WILL NOT TOTAL ANOTHER INCH...THIS ADDED SNOW CAN CAUSE UNTREATED ROADS TO BE SLIPPERY. SO CONTINUE TO BE EXTRA CAREFUL TRAVELING TODAY. VISIBILITIES CAN ALSO BE REDUCED BY THE SNOW. LISTEN FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428279, 5428280, 5428281.